Heavy Snow, Knox
- When
- February 14, 5:00 PM CST to February 16, 1:00 AM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
The most severe winter storm of the season struck 22 counties of central IL from Friday evening on February 14 through early Sunday morning on February 16. Between 4 and 8 inches of snow accumulated along and north of Interstate 72 from Winchester to Springfield to Decatur to Champaign and Danville.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
The most severe winter storm of the season struck 22 counties of central IL from Friday evening on February 14 through early Sunday morning on February 16. Between 4 and 8 inches of snow accumulated along and north of Interstate 72 from Winchester to Springfield to Decatur to Champaign and Danville. There were local reports of 8 to 10 inches of snow across parts of Knox, Fulton, and Woodford counties. Around a quarter inch of ice also accumulated along the Interstate 72 corridor. In addition, winds of 30 to 50 mph especially Saturday evening caused major blowing and drifting snow across this area, with drifts as high as 3 to 5 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 14, 3:15 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CST FRI FEB 14 2003
FORECAST CHALLENGES AHEAD INCLUDE EXTENT OF FROZEN PRECIP LATER TNT
AND SATURDAY ALONG WITH POTENTIAL FOR HEAVY SNOW OVER THE NRN HALF
OF OUR CWFA BY SATURDAY EVENING.
MODELS ONCE AGAIN SHOWING SOME DIFFERNCES IN HANDLING SRN STREAM
SYSTEM...ESPECIALLY WITH THE PRECIP TYPE AND HOW FAST THE TRANSITION
TAKES PLACE ACRS THE FORECAST AREA. LARGE CANADIAN HIGH FORECAST TO
BUILD SOUTH ACRS THE LAKES DURING THIS PERIOD PROVIDING PLENTY OF
COLD AIR TO THE NORTH OF THE SFC LOW. IR LOOP NOW SHOWING AN
IMPRESSIVE BAND OF MOISTURE FEEDING INTO NRN MO AND SRN IA...AHEAD
OF LEAD SHORTWAVE CURRENTLY OVER CNTRL KS. 295K ISENT SFC INDICATING
LIFT INCREASING ACRS THE FCST AREA...ESP THE NORTH HALF AS MAIN
SHORTWAVE ENERGY PULLS OUT OF THE SRN PLAINS. COLDER AIR WILL BE
SLOWLY FILTERING IN AS BNDRY LAYER WINDS BACK INTO THE NE AND
SWITCHES THE RAIN TO SLEET OR FREEZING RAIN...AND THEN TO SNOW ACRS
THE NORTH. SLOW TRANSITION OF THE CHANGEOVER OCCURS FROM NORTH TO
SOUTH TOMORROW AS LOW SLOWLY PULLS EAST-SOUTHEAST FROM MO INTO CNTRL
ARKANSAS. ETA-12...MESOETA AND GFS MODELS VERY BULLISH ON SNOWFALL
ACRS THE NORTHERN HALF WITH AMTS IN EXCESS OF 6 INCHES INDICATED
FROM JUST NORTH OF SPI TO DANVILLE BY SATURDAY AFTN. SNOWFALL
POTENTIAL ALONE WILL WARRANT CONTINUING THE WINTER STORM WARNING FOR
PEORIA...GALESBURG AND BLOOMINGTON.
FURTHER SOUTH...IT GETS A BIT MORE CHALLENGING AS THE K0S CHARTS
INDICATE THE TRANSITION FROM RAIN TO FREEZING RAIN TO SNOW WILL NOT
OCCUR UNTIL SATURDAY MORNING. SNOW SHOULD CONTINUE INTO THE AFTERNOON
AS THE LOW SLOWLY PUSHES SOUTH OF THE OHIO RIVER WITH CANADIAN HIGH
PRESSURE BUILDING TO OUR NORTH. GRADIENT WL TIGHTEN ACRS THE AREA
BETWEEN THE HIGH TO THE NORTH AND THE SLOW MOVING LOW SOUTH OF THE
OHIO VALLEY CREATING CONSIDERABLE BLOWING AND DRIFTING SNOW ON
SATURDAY. THE PRECIP CHANGES OVER TO SLEET OR FREEZING RAIN FURTHER
SOUTH SATURDAY AFTERNOON AND BY EVENING...EVEN DOWN IN OUR FAR SE
COUNTIES...WE SHOULD SEE THE CHANGEOVER OCCUR. THE SNOW SHOULD
GRADULLY TAPER OFF TO FLURRIES DURING THE LATE AFTERNOON OR EVENING
ACRS THE NORTH...WITH PRECIP CONTINUING INTO SATURDAY NIGHT AND
SUNDAY MORNING FAR SOUTHEAST. ETA MODEL SHOWING THE POTENTIAL FOR A
LONG DURATION OF FREEZING RAIN LATE SATURDAY EVENING INTO EARLY
SUNDAY MORNING IN OUR FAR SE COUNTIES BEFORE CHANGING OVER TO SNOW.
WL ISSUE A WINTER STORM WATCH FOR THAT AREA FOR LATE SAT AND SATURDAY
NIGHT. SYSTEM SHOULD REDEVELOP OFF THE EAST COAST ON SUNDAY TAKING
THE DEEPER MOISTURE AND PERSISTENT LIFT TO OUR EAST WITH PRECIP
CHANCES DECREASING. MUCH QUIETER WX SETTLING IN FOR LATE SUNDAY INTO
NEXT WEEK.
EXTENDED OUTLOOK...
EXTENDED MODELS SIMILAR WITH HIGH PRESSURE ACROSS THE EASTERN STATES
KEEPING DRY WEATHER OVER CENTRAL IL TUE AND MOST OF THE DAY WED. FMR
...MEX AND NCEP SIMILAR AND FOLLOWED WITH ABOVE NORMAL HIGHS IN THE
40S WITH SOUTHERN CWA REACHING AROUND 50. A NORTHERN STREAM SYSTEM
PASSES NORTH OF CENTRAL IL ACROSS THE GREAT LAKES TUE KEEPING LIGHT
PCPN NORTH OF AREA. NEXT SOUTHERN STREAM STORM SYSTEM ADVERTISED BY
EXTENDED MODELS TO SPREAD RAIN INTO CENTRAL IL BY WED NIGHT AND
CONTINUES THU. ECMWF IS FURTHERN NORTH THAN GFS WITH THE LOW BUT
BOTH KEEP IT WARM ENOUGH FOR RAIN THU. THIS SYSTEM ALSO TAPS INTO
GULF MOISTURE TO ENHANCE PCPN AMOUNTS. RAIN CHANGES TO SNOW THU
NIGHT AS COLDER AIR IS DRAWN SOUTH ACROSS IL AS THE SYSTEM LIFTS OFF
THE NEW ENGLAND COAST. WILL HAVE A CHANCE OF LIGHT SNOW FRI...THEN
PRECIPITATION SHOULD ENDS BY FRI NIGHT AS CANADIAN HIGH PRESSURE
BUILDS INTO THE CENTRAL US. FMR...MEX AND NCEP TEMPS REMAIN SIMILAR
WITH TEMPS COOLING BACK TO NORMAL LATE NEXT WEEK.
.ILX...WINTER STORM WARNING TONIGHT AND SATURDAY...ROUGHLY ALONG AND
NORTH OF A RUSHVILLE TO BLOOMINGTON/NORMAL LINE.
...WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY EVENING
ALONG AND NORTH OF A WINCHESTER TO DANVILLE LINE.
...WINTER WEATHER ADVISORY SATURDAY AND SATURDAY EVENING ALONG
AND NORTH OF A SHELBYVILLE TO MARSHALL LINE.
...WINTER STORM WATCH SATURDAY AFTERNOON AND NIGHT ALONG AND
SOUTH OF INTERSTATE 70.
SMITH/HUETTLILZ027>031-036>038-040>057-061>063-066>068-071>073-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...WINTER STORM WARNING ALONG AND NORTH OF I-74 TONIGHT... RAIN WILL CHANGE TO BACK TO FREEZING RAIN AND SNOW DURING THIS EVENING ALONG AND SOUTH OF I-74. THE RAIN WILL CHANGE TO FREEZING RAIN AND SNOW SOUTH OF I-74 AFTER MIDNIGHT AND SOUTH OF I-70 LATE TONIGHT. SEVERAL INCHES OF SNOW COULD ACCUMULATE BY DAYBREAK SATURDAY MORNING ALONG AND NORTH OF I-74. NORTHEAST WINDS WILL ALSO INCREASE BETWEEN 15 AND 25 MPH TONIGHT. THIS IS DUE TO A STORM SYSTEM MOVING FROM KANSAS INTO THE MID MISSISSIPPI VALLEY BY SATURDAY...SPREADING A WINTERY MIXTURE OF PRECIPITATION ACROSS CENTRAL ILLINOIS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SNOW IS EXPECTED SATURDAY...ESPECIALLY ALONG AND NORTH OF I-72. SOME ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY. ALONG AND SOUTH OF I-70 THE PRECIPITATION MAY BE A MIXTURE OF SNOW...SLEET AND FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) HALL/KH
The national radar mosaic for the moment the first event began.
12 winter storm, 10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350134, 5350135, 5350136, 5350138, 5350139, 5350137, 5350140, 5350146, 5350141, 5350142, 5350143, 5350144, 5350145, 5350147, 5351922, 5351923, 5351924, 5351925, 5351926, 5351927, 5351928, 5351929.